Too much of a good thing

Paracetamol is no longer a drug to be taken without prescription. An overdose can be fatal,say doctors

Written by Abantika Ghosh | Published:June 23, 2012 3:27 am

In the past six months,several studies and reports have suggested that paracetamol overdose can be fatal. In March,BBC reported the death of a 20-year-old mother in Carmarthenshire,UK. She had died of liver failure in August 2011. The coroner’s report said that the woman,who had undergone a breast surgery for a non-malignant lump and was in a lot of pain,could have died of a paracetamol overdose.

However,the report could not say whether her death was caused by an immediate overdose or a gradual build-up. Her death is unlikely to be recorded as an epoch-making event in medical history but it is likely to be counted as one of the events that changed paracetamol’s profile in the last six months — from the safest painkiller possible to a drug which needs to be taken within prescribed dosages. Dr S Chatterjee,consultant,internal medicine at Indraprastha Apollo Hospital,says,“We had been promoting it as safe drug till about six months ago. We stopped it when studies started suggesting that it may not be as safe as we thought earlier.”

Internationally though,alarm bells had begun ringing over 18 months ago when the US FDA prescribed a limit of 325 mg acetaminophen (paracetamol) per tablet,including in a large number of combination drugs that contain the compound. In September 2011,the Central Drugs and Standards Control Authority in India followed suit,adopting FDA’s strategy of setting a three-year timeline for complete phasing out of all fixed dose combination drugs containing more than the prescribed amount of acetaminophen (paracetamol). A decision was also taken to follow the FDA route of printing warnings on the label: “…taking more than daily dose may cause liver damage or serious allergic reactions (e.g. swelling of the face,mouth and throat,difficulty in breathing,itching or rashes).”

OTC medicines containing more than the prescribed limit of paracetamol continue to be marketed in India and doctors still talk paracetamol dosage in terms of 500 mg tablets. Senior officials in the office of the drug controller general of India say the change would take time and renewal of licences for products containing more than 325 mg acetaminophen is not being done since the order was passed,even though manufacturers have made many representations asking for a relaxation.

Some products have begun carrying warning labels but doctors say there is a lack of awareness about the quiet transition paracetamol has made from being the safest NSAID (non-steroidal anti-inflammatory drug) to a potential killer in extreme dosages,and hence a large number of people take more than the prescribed daily dose of paracetamol.

Last month,in a study published in the Journal of General Internal Medicine researchers from Northwestern University in Chicago found that 45.6 per cent of the 500 subjects (aged between 18-80 years and seeking primary care) had overdosed on acetaminophen by taking more than one drug that contained it as one of the ingredients. Another 23.8 per cent had exceeded the prescribed dose of 4,000 mg in 24 hours by consuming a single over-the-counter drug several times during the course of the day.

“Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common. The potential for errors and adverse events associated with unintentional misuse of these products is substantial,particularly among heavy users of acetaminophen and those with limited literacy,” the study concluded. In the developed world,paracetamol toxicity is among the topmost causes of liver failure and the drug is believed to be the culprit in most reported cases of overdose in the United States,Australia and New Zealand. “Paracetamol is most commonly associated with liver failure though it is important to understand that it remains perfectly safe in prescription dosages. Even if some studies seem to suggest otherwise,it is believed to be perfectly safe for pregnant women. It becomes a problem when people self-medicate beyond limits,” says Dr Chatterjee.

Apart from the vocal support of doctors across the board,paracetamol also seems to have shot to the top of the NSAIDS charts because unlike its compatriots brufen and combiflam,it is not associated with acidity or other disturbances of the digestive system.

“Paracetamol remains among the safest drugs to use,unless it is taken in suicidal doses and even then it is very easily treatable if recognised. Paracetamol poisoning is not very common. However,since it is an over-the-counter drug,patients should not take more than three-four tablets (of 500 mg each) in 24 hours. Doctors usually exercise necessary caution,I myself have never prescribed more than 2 gm per day,” says Dr Sunil Jain,consultant medicine,Sir Ganga Ram Hospital.

For all the latest News Archive News, download Indian Express App

    Live Cricket Scores & Results